Study: Too Much Acetaminophen May be Dangerous
Feb 12, 2011 Concerns are being raised about the pain-killing drug acetaminophen and the problems that can arise from its usage. One study found that acetaminophen, which is sold over the counter in items such as Tylenol, was responsible for almost 500 deaths a year in the U.S. due to over-consumption. Medical experts say problems arise when people take too much at once, or too much over a length of time. Some health problems that can arise when too much acetaminophen is consumed include liver toxicity, liver failure, and death. Medical experts say extra strength Tylenol contains five hundred milligrams of acetaminophen in each pill, and by taking eight pills per day a person will have ingested 4000 milligrams of the drug, enough to damage the liver. In January the FDA ordered a limit to the amount of the drug that can be used in prescription narcotic pain relievers, however this does not impact over-the-counter drugs. Medical experts suggest moderate consumption of acetaminophen, and that people consult their physician about the drugs they take regularly to find out about any potential risks. Copyright 2011 ABC News Radio
Leave a ReplyWant to join the discussion?
Feel free to contribute!